Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2024, 5:45 PM EDT for 5 counties in Virginia. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2024, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 17, 2024, 6:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:00 PM EDT | TSTM WND DMG | 1 E Gladys, VA | Trees and lines down. |
| Jul 17, 6:25 PM EDT | TSTM WND DMG | 2 Ene Leda, VA | Tree down along Clinton Road. |
| Jul 17, 6:42 PM EDT | TSTM WND DMG | Charlotte Court House, VA | Large tree limbs from five trees broken by thunderstorm winds on LeGrande Avenue. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:38 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WUUS51 KRNK 172145
SVRRNK
VAC011-031-037-083-143-172245-
/O.NEW.KRNK.SV.W.0101.240717T2145Z-240717T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
545 PM EDT Wed Jul 17 2024
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
South central Appomattox County in central Virginia...
Charlotte County in south central Virginia...
Southeastern Campbell County in central Virginia...
Northeastern Pittsylvania County in south central Virginia...
Northwestern Halifax County in south central Virginia...
* Until 645 PM EDT.
* At 545 PM EDT, a severe thunderstorm was located near Gladys, or 7
miles northwest of Brookneal, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Gretna...
Brookneal...
Keysville...
Charlotte Court House...
Phenix...
Mt Airy...
and Red House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3694 7848 3686 7941 3718 7923 3727 7868
3721 7869 3720 7869 3719 7864 3717 7863
3714 7859 3715 7855 3714 7854 3714 7853
3713 7851 3709 7848 3708 7845
TIME...MOT...LOC 2145Z 265DEG 33KT 3713 7905
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AMS3 follow-up statements
674
WWUS51 KRNK 172212
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
612 PM EDT Wed Jul 17 2024
VAC011-031-037-083-143-172245-
/O.CON.KRNK.SV.W.0101.000000T0000Z-240717T2245Z/
Appomattox VA-Charlotte VA-Campbell VA-Pittsylvania VA-Halifax VA-
612 PM EDT Wed Jul 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTH CENTRAL APPOMATTOX...CHARLOTTE...SOUTHEASTERN
CAMPBELL...EAST CENTRAL PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES...
At 612 PM EDT, a severe thunderstorm was located over Brookneal,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brookneal...
Keysville...
Charlotte Court House...
Phenix...
Red House...
Mt Airy...
and Nathalie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3687 7927 3719 7909 3727 7868 3721 7869
3720 7869 3719 7864 3717 7863 3714 7859
3715 7855 3714 7854 3714 7853 3713 7851
3709 7848 3708 7845 3694 7848
TIME...MOT...LOC 2212Z 260DEG 31KT 3703 7891
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AMS431
WWUS51 KRNK 172226
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
626 PM EDT Wed Jul 17 2024
VAC143-172235-
/O.CAN.KRNK.SV.W.0101.000000T0000Z-240717T2245Z/
Pittsylvania VA-
626 PM EDT Wed Jul 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PITTSYLVANIA
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.
&&
LAT...LON 3694 7848 3688 7914 3701 7911 3720 7903
3727 7868 3721 7869 3719 7868 3719 7864
3717 7863 3714 7859 3715 7855 3713 7851
3709 7848 3708 7845
TIME...MOT...LOC 2225Z 262DEG 31KT 3705 7879
$$
VAC011-031-037-083-172245-
/O.CON.KRNK.SV.W.0101.000000T0000Z-240717T2245Z/
Appomattox VA-Charlotte VA-Campbell VA-Halifax VA-
626 PM EDT Wed Jul 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTH CENTRAL APPOMATTOX...CHARLOTTE...SOUTHEASTERN CAMPBELL AND
NORTHWESTERN HALIFAX COUNTIES...
At 625 PM EDT, a severe thunderstorm was located over Aspen, or near
Phenix, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brookneal...
Keysville...
Charlotte Court House...
Phenix...
Red House...
Nathalie...
and Drakes Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3694 7848 3688 7914 3701 7911 3720 7903
3727 7868 3721 7869 3719 7868 3719 7864
3717 7863 3714 7859 3715 7855 3713 7851
3709 7848 3708 7845
TIME...MOT...LOC 2225Z 262DEG 31KT 3705 7879
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AMS280
WWUS51 KRNK 172245
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT Wed Jul 17 2024
VAC011-031-037-083-172252-
/O.EXP.KRNK.SV.W.0101.000000T0000Z-240717T2245Z/
Appomattox VA-Charlotte VA-Campbell VA-Halifax VA-
645 PM EDT Wed Jul 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL
APPOMATTOX...CHARLOTTE...SOUTHEASTERN CAMPBELL AND NORTHWESTERN
HALIFAX COUNTIES WILL EXPIRE AT 645 PM EDT...
The severe thunderstorm which prompted the warning has extended from
northern Charlotte County into central Halifax County.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of Appomattox, Charlotte, Campbell, and Halifax counties until
745 PM.
&&
LAT...LON 3694 7848 3688 7914 3701 7911 3720 7903
3727 7868 3721 7869 3719 7868 3719 7864
3717 7863 3714 7859 3715 7855 3713 7851
3709 7848 3708 7845
TIME...MOT...LOC 2242Z 265DEG 33KT 3706 7859
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:37 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 17, 2:37 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 237 PM EDT Wed Jul 17 2024 .SYNOPSIS... A front will cross the region tonight, bringing thunderstorms this evening. This front shifts south of the area by Friday allowing for cooler temperatures, but the proximity of the front will keep showers and thunderstorms in the forecast through the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 235 AM EDT Wednesday... Key Messages: 1) Scattered thunderstorms this afternoon/evening 2) More thunderstorms on Thursday Thunderstorms are will continue to develop this afternoon and storms will be capable of strong winds gusts and very heavy rainfall. Convective allowing models still indicate an more organized line evolving as the storms cross east of the Blue Ridge and tracks through the piedmont, mainly between 20Z/4PM and 00Z/8PM. Showers and thunderstorms will diminish in coverage after sunset but never completely erode. A cold front will cross through the area overnight turning the wind from the southwest to the northwest. This will also bring clouds into the mountains after midnight. Expect patchy fog to develop after sunset, especially in locations that have rain in the afternoon and evening. Best probability of thunderstorms Thursday afternoon and evening will be in southern Virginia and northern North Carolina. Lows tonight will be mild, limited by the surface dew points in the mid 60s to lower 70s. Stayed close to NBM for highs on Thursday. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 1245 PM EDT Wednesday... Key Points: 1. Near normal temperatures. 2. Showers/Storms limited to mainly southern sections Thursday night through Friday night. 3. Better coverage of showers/storms on Saturday. A look at the 17 July 00Z NCEP Ensemble Mean 500 mb Geopotential heights shows a general area of troughiness extending from central Quebec southwest into the Lower Ohio Valley. Within this general region of troughiness, some ensemble averaged shortwave trough are expected to head along roughly the US/Canadian border. This pattern places our region within southwest flow aloft. At the surface Thursday night into Friday, high pressure will be centered over the Ohio Valley with a frontal boundary oriented w-e over the Deep South. By Saturday into Saturday night, there may be a bit of buckling northward of this front. Ensemble averaging offers only small hint at this while some deterministic guidance and WPC forecast frontal positions offer stronger support of this trend. Output from the 17 July 00Z Ensemble Situational Awareness Table shows 850mb temperatures averaging about +13C to +15C across the area Thursday night into Friday. By Saturday into Saturday night, temperatures moderate a bit to around +17C across the region. Precipitable Water (PW) values Thursday into Thursday night will be on a tight nw-se gradient across the region with values around 0.75 over Southeast WV to around 1.50 inches over Southside Virginia. As we progress into Saturday/Saturday night, values increase to a nw-se gradient of around 1.50 inches to 1.75 inches. The above weather scenario suggest that Friday may be the driest day of this portion of the forecast with the front farther south, and high pressure building into the Ohio Valley. As the front shifts a bit farther north on Saturday, we may see better daytime coverage of diurnal afternoon/evening activity before it dissipates after sunset. Temperatures are expected to be near normal values for this time of year. Confidence in this section of the forecast is moderate. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 1245 PM EDT Wednesday... Key Points: 1. Temperature trending to values above normal. 2. Shower/Storm chances trending higher. 3. Locally heavy rain possible by Tuesday/Wednesday. A look at the 17 July 00Z NCEP Ensemble Mean 500 mb Geopotential heights shows the persistent trough to our northwest remaining in place through Wednesday. However, on gradual change is expected to be a weakening of this trough as an equally persistent ridge over the Southeast US strengthens. This pattern still keeps us within a southwest flow aloft, but with better ridging closed to overhead, we may be more capped to surface based convection and see higher temperatures. At the surface, the center of surface high pressure heads north into Canada from the Ohio Valley, and a frontal boundary tracks north to closer to the Ohio Valley. This would place our region on the warm side of the front. Additionally, a ridge of surface high pressure builds into the Southeast US. Output from the 17 July 00z Ensemble Situational Awareness Table shows 850mb temperatures average about +17C to +18C across the region each day. PW values gradually increase through the period. By Wednesday, values of 1.75 to 2.00 inches will be common across the region. Those areas at or above the 2.00 inch mark will be within the 90 to 97.5 percentile of the 30-year climatology. The above weather scenario offers moderating temperatures with values a little above average through the period. Precipitation will be on the increase as a front lifts north of the region. Once the front is north of the region, the region will be in a more unstable regime with above normal afternoon temperatures and higher humidity values. By Tuesday/Wednesday, locally heavy rain will be possible given above normal PW values. Confidence in the above weather scenarios is low to moderate. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 145 PM EDT Wednesday... Thunderstorms are will continue to develop this afternoon and storms will be capable of strong winds gusts and very heavy rainfall. Visibility will be MVFR to IFR with the heavy rainfall, otherwise VFR away from the storms. Showers and thunderstorms will diminish in coverage after sunset but never completely erode. A cold front will cross through the area overnight turning the wind from the southwest to the northwest. This will also bring IFR/MVFR ceilings into the mountains after midnight. Expect ceilings to remain MVFR at KLWB and KBLF through the 18Z end of the TAF forecast period. Expect patchy MVFR fog to develop after sunset, especially in locations that have rain in the afternoon and evening. Average confidence in ceiling, visibility, and wind. AVIATION OUTLOOK... Front will be slow to exit the region, or be positioned just south of the area into the weekend. Additional showers and thunderstorms are expected in KDAN afternoon and evening on Thursday and across the area on Friday through Monday. Expect sub-VFR conditions with any of these storms. Late night fog with result in IFR to MVFR visibility, otherwise VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS
Hazardous weather outlook, Jul 17, 3:06 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 306 PM EDT Wed Jul 17 2024 VAZ023-024-034-035-044>047-058-059-181000- Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 306 PM EDT Wed Jul 17 2024 ...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A stalled frontal boundary will continue the threat of storms each day with the potential for gusty winds and heavy rain that may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015-016-032-043-181000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Patrick-Henry- 306 PM EDT Wed Jul 17 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. Damaging winds are the primary threat. Some heavy downpours are also possible that may cause localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of excessive rainfall and flash flooding on Thursday afternoon and evening. A stalled frontal boundary will continue the threat of storms each day with the potential for gusty winds and heavy rain that may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-017>020-022-033-WVZ042>044-507-508-181000- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Franklin-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 306 PM EDT Wed Jul 17 2024 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. Damaging winds are the primary threat. Some heavy downpours are also possible that may cause localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A stalled frontal boundary will continue the threat of storms each day with the potential for gusty winds and heavy rain that may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 4:00 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Wed Jul 17 2024
VAZ023-024-034-172030-
Botetourt VA-Bedford VA-Rockbridge VA-
400 PM EDT Wed Jul 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN
ROCKBRIDGE...NORTHWESTERN BEDFORD AND BOTETOURT COUNTIES THROUGH 430
PM EDT...
At 359 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Springwood, or near Buchanan, moving east at 40
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buchanan...
Glasgow...
Troutville...
Montvale...
Eagle Rock...
Fincastle...
and Lithia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, south central and west central Virginia.
&&
LAT...LON 3740 7940 3735 7993 3736 7994 3769 7990
3774 7947
TIME...MOT...LOC 1959Z 261DEG 36KT 3753 7980
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSSpecial weather statement, Jul 17, 4:35 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 PM EDT Wed Jul 17 2024
VAZ047-172115-
Buckingham VA-
435 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT BUCKINGHAM COUNTY THROUGH 515
PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shipman, or 12 miles north of Bent Creek, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Centenary...
Wingina...
and Gold Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.
&&
LAT...LON 3764 7825 3753 7833 3755 7882 3757 7881
3759 7883 3760 7881 3763 7882 3764 7880
3764 7872 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2035Z 259DEG 23KT 3770 7875
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSLocal storm report, Jul 17, 4:42 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
442 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 2 NW Boonville 36.25N 80.74W
07/17/2024 Yadkin NC 911 Call Center
Tree down on Dobbins Road.
&&
SHHLocal storm report, Jul 17, 5:01 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
501 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM Tstm Wnd Dmg 3 ENE Neola 37.98N 80.09W
07/17/2024 Greenbrier WV Public
14 hardwood and softwood trees blow down.
Roof blown off garage traveled 500 feet
away.
&&
WPLocal storm report, Jul 17, 5:02 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
502 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM Hail 3 ENE Neola 37.98N 80.09W
07/17/2024 E1.00 Inch Greenbrier WV Public
&&
WPLocal storm report, Jul 17, 5:18 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
518 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Tstm Wnd Dmg 3 N Lynchburg Airport 37.37N 79.19W
07/17/2024 City of Lynchburg VA Public
Two trees and large branches down.
&&
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:24 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 66 min |
| Jul 16, 9:11 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 49 min |
| Jul 16, 9:21 PM EDT | Special Weather Statement | RNK | Tazewell | 39 min |
| Jul 16, 9:26 PM EDT | Special Weather Statement | RNK | Amherst | 49 min |
| Jul 17, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 63 min |
| Jul 17, 2:51 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Jul 17, 3:13 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 32 min |
| Jul 17, 3:19 PM EDT | Special Weather Statement | RNK | Craig | 26 min |
| Jul 17, 3:21 PM EDT | Special Weather Statement | RNK | Rockbridge | 24 min |
| Jul 17, 3:44 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 31 min |
| Jul 17, 4:00 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jul 17, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Botetourt, Campbell, Rockbridge and 1 more | 58 min |
| Jul 17, 4:25 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 73 min |
| Jul 17, 4:35 PM EDT | Special Weather Statement | RNK | Buckingham | 40 min |
| Jul 17, 4:45 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 2 hr |
| Jul 17, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 60 min |
| Jul 17, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, Franklin, City of Lynchburg | 66 min |
| Jul 17, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 58 min |
| Jul 17, 6:15 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Jul 17, 6:36 PM EDT | Special Weather Statement | RNK | City of Danville | 24 min |
| Jul 17, 6:42 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax | 63 min |
| Jul 17, 6:51 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe, City of Galax | 54 min |
| Jul 17, 7:00 PM EDT | Special Weather Statement | RNK | City of Danville | 60 min |
| Jul 17, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 64 min |
| Jul 17, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 38 min |
| Jul 17, 7:43 PM EDT | Special Weather Statement | RNK | Carroll, Wythe | 32 min |
| Jul 17, 7:49 PM EDT | Areal Flood Advisory | RNK | Appomattox, Charlotte | 116 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.